Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 55, NWS North Platte, NE

April 20, 2005Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 20, 2005, 10:46 PM MDT for Chase County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 10:46 PM MDT (04:46 UTC)
Expired
Apr 20, 2005, 11:45 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Chase County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 10:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210446
SVRLBF
NEC029-210545-
/O.NEW.KLBF.SV.W.0055.050421T0446Z-050421T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1046 PM MDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1145 PM MDT

* AT 1044 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES SOUTH OF LAMAR...OR ABOUT 20 MILES
  SOUTHWEST OF IMPERIAL...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMPION BY 1115 PM MDT
  IMPERIAL BY 1125 PM MDT
  7 MILES NORTHWEST OF ENDERS BY 1130 PM MDT

LAT...LON 4068 10204 4036 10203 4037 10135 4069 10136

$$

KAR
1 follow-up statement
000 
WWUS53 KLBF 210518
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1217 AM CDT THU APR 21 2005

NEC029-210545-
/O.CON.KLBF.SV.W.0055.000000T0000Z-050421T0545Z/
CHASE NE-
1117 PM MDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM MDT FOR
CHASE COUNTY...

AT 1112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 9 MILES WEST OF
CHAMPION...OR ABOUT 13 MILES WEST OF IMPERIAL...MOVING NORTHEAST AT
25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHEAST OF LAMAR BY 1115 PM MDT
  7 MILES NORTHWEST OF CHAMPION BY 1125 PM MDT
  7 MILES NORTHWEST OF IMPERIAL BY 1135 PM MDT

HAIL UP TO GOLFBALL SIZE IN DIAMETER WAS REPORTED AT 1114 PM MDT 3 
MILES WEST OF CHAMPION WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4068 10204 4036 10203 4037 10135 4069 10136

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:25 PM MDT, 8 hours 21 minutes earlier.

Area forecast discussion, Apr 20, 2:25 PM MDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT WED APR 20 2005

...ALTHOUGH AN ACTIVE PATTERN IS INDICATED THROUGH DAY7, THE
POTENTIAL FOR STRONG CONVECTION IN THE FIRST PERIOD IS THE MAIN
FOCUS FOR THIS CYCLE...

.DISCUSSION...
    FOR EARLY THIS EVENING, IT APPEARS THAT CONVECTIVE INITIATION IS
LIKELY SOUTH AND EAST OF A LINE FROM BROKEN BOW THROUGH NORTH PLATTE
TO IMPERIAL. THE SURFACE BOUNDARIES COMING SLOWLY OUT OF SOUTH
CENTRAL NEBRASKA ARE LIKELY TO BE THE FOCUS. LATER TONIGHT, THE
SURFACE LOW COUPLES WITH WITH THE UPPER LOW TO FORM A FAIRLY STRONG
SYSTEM IN WESTERN NEBRASKA. THIS SHOULD PRIME THE PUMPS FOR HEAVY
RAINFALL IN THE NORTHERN ZONES A LA THE EXCESSIVE RAINFALL RAINFALL
DISCUSSION.

    IN THE EXTENDED, THE TRACK OF THE 700MB LOW WOULD FAVOR
PRECIPITATION IN WESTERN AND SOUTHWEST NEBRASKA SUNDAY THROUGH
MONDAY NIGHT. HOWEVER, THE LOCATION OF THE SURFACE BOUNDARY MAKES
THE UNCERTAINTY HIGH. AS A RESULT, A MENTION OF SLIGHT CHANCE OF
PRECIPITATION MAY BE APPROPRIATE FOR ALL OF NORTH CENTRAL THROUGH
SOUTHWEST NEBRASKA.
&&

.SYNOPSIS...
    HAND ANALYSIS OF 18Z MSL DATA SHOWED A SERPENTINE FRONT ACROSS
SOUTHEAST NEBRASKA TO A LOW IN CENTRAL KANSAS...AND THROUGH
SOUTHWEST KANSAS TO ANOTHER SURFACE LOW IN SOUTH CENTRAL COLORADO.
THE RADAR MOSAIC AND VISIBLE IMAGERY SHOWED BOUNDARIES ACROSS SOUTH
CENTRAL NEBRASKA ALONG A LINE FROM YORK THROUGH HASTINGS AND
HOLDREGE TO MCCOOK. IN THE UPPER LEVELS A LARGE CLOSED CYCLONIC
CIRCULATION WAS INDICATED NEAR THE WYOMING-IDAHO-UTAH TRIPLE POINT.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NEZ004>010-022>029-035>037-094
&&

SPRINGER
Hazardous weather outlook, Apr 20, 10:26 PM MDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1126 PM CDT WED APR 20 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-211030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
1126 PM CDT WED APR 20 2005

...SEVERE THUNDERSTORM WATCH NUMBER 172 IS IN EFFECT FOR
CHASE...HAYES...FRONTIER...PERKINS..AND LINCOLN COUNTY UNTIL 5 AM CDT
(4 AM MDT)...

...A FLOOD WATCH IS IN EFFECT FROM THIS EVENING TO THURSDAY EVENING
ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...REST OF TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT SOUTH OF A
LINE FROM OSHKOSH TO VALENTINE TO ONEILL. THUNDERSTORMS ARE EXPECTED
ACROSS THE REMAINDER OF WESTERN AND NORTH CENTRAL NEBRASKA OVERNIGHT
AND...ALTHOUGH THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...MAY
PRODUCE VERY HEAVY RAINFALL.

A DEVELOPING UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE NORTHERN
ROCKIES WILL CONTINUE TO MOVE EASTWARD SLOWLY THROUGH TONIGHT. AS
THIS SYSTEM DEVELOPS...SURFACE LOW PRESSURE WILL DEVELOP IN NORTHWEST
KANSAS. MOISTURE WILL ALSO BE PULLED TO THE NORTH AND WEST INTO
WESTERN AND NORTH CENTRAL NEBRASKA LATER TONIGHT. SEVERE WEATHER
IS MOST LIKELY ACROSS SOUTHWEST NEBRASKA. THE THREAT WILL THESE
STORMS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING
WINDS. A FEW ISOLATED SEVERE STORMS ARE POSSIBLE OVER THE REMAINDER
OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE UPPER LEVEL SYSTEM IS EXPECTED TO CONTINUE TO MOVE SLOWLY ACROSS
NEBRASKA THURSDAY AND FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THROUGH THE END OF THE WORK WEEK...BUT AT THIS TIME
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. BEYOND THURSDAY...NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT.

JWS/KAR

In the hours before

Special weather statement, Apr 20, 10:20 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1120 PM CDT WED APR 20 2005

NEZ058-059-069>071-211000-
CHASE NE-FRONTIER NE-HAYES NE-LINCOLN NE-PERKINS NE-
INCLUDING THE CITIES OF...CURTIS...GRANT...HAYES CENTER...
IMPERIAL AND NORTH PLATTE
1120 PM CDT WED APR 20 2005

...SEVERE THUNDERSTORM WATCH NUMBER 171 IN EFFECT UNTIL 5 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 172...VALID UNTIL 5 AM...FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST NEBRASKA...
CHASE...HAYES...FRONTIER...PERKINS...AND LINCOLN

SOME TOWNS INCLUDED IN THE WATCH INCLUDE...
IMPERIAL...GRANT...STOCKVILLE...HAYES CENTER...NORTH PLATTE

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 11:44 PM MDTSevere Thunderstorm WarningLBFChase, Perkins61 min
Apr 21, 12:10 AM MDTSevere Thunderstorm WarningLBFHayes65 min
Apr 21, 12:41 AM MDTSevere Thunderstorm WarningLBFLincoln49 min
Apr 21, 1:28 AM MDTSevere Thunderstorm WarningLBFLincoln47 min
Apr 21, 2:12 AM MDTSevere Thunderstorm WarningLBFLincoln48 min
Apr 21, 2:57 AM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan63 min
Apr 21, 1:41 PM MDTSevere Thunderstorm WarningLBFWheeler34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.